Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 225, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 27, 2005, 4:23 PM EDT for Monongalia County, Preston County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2005, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 27, 2005, 5:11 PM EDT
- In force
- 48 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:05 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 27, 2:05 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 205 PM EDT WED JUL 27 2005 .AVIATION... COLD FRONT IS MOVING THROUGH THE AREA NOW CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP. THESE STORMS COULD LEAD TO SOME MVFR CONDITIONS AS THEY PASS OVER THE AIRPORTS. OTHERWISE CONDITIONS WILL BE VFR. BEHIND THE FRONT WILL BE DRIER AND COOLER AIR GIVING VFR THROUGH THE NIGHT AND THURSDAY. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... A COLD FRONT IS MOVING THROUGH THE AREA NOW KICKING OFF SHOWERS AND THUNDERSTORMS. THESE STORMS WILL CONTINUE THROUGH THE EVENING BEFORE THE COOLER AND DRIER AIR BEHIND THE FRONT MOVES IN. THURSDAY WILL BE NICE WITH LESS HUMIDITY AND PARTLY CLOUDY SKIES. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... ALOFT...EASTERN CANADA VORTEX AND LONG WAVE PIVOTS THROUGH PROVIDING WEST TO NORTHWEST FLOW. THEN FAR MIDWEST RIDGE BUILDS TO REINFORCE H5 FLOW. GFS DRIER THIS RUN WITH SFC FRONTAL REMANTS STILL SOUTH BUT MOISTURE DOES NOT REBOUND AS FAST ACROSS CWA AS BEFORE. BIGGEST CHANGE THIS RUN IS TO DROP MENTION OF SCT (30) POP OVER THE WEEKEND WITH MOD TENDENCIES TO KEEP US DRIER. MEANWHILE SURFACE HIGH BUILDING STRONGER ACROSS OH/PA. SOME MOISTURE TRIES TO RETURN LATE SUNDAY WITH SLIGHT INVERTED SFC TROUGH BOTTOM OF SFC HIGH...HOWEVER NEXT FRONTAL PASSAGE PROBALBY NOT UNTIL LATE MONDAY INTO TUEDAY. POPS BACK IN AT THAT POINT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 27, 10:36 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1036 AM EDT WED JUL 27 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-280838- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1036 AM EDT WED JUL 27 2005 HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ANY THUNDERSTORMS ARE EXPECTED TO HAVE HEAVY DOWNPOURS AND COULD CAUSE MINOR FLOODING. LISTEN FOR LATER STATEMENTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 27, 1:19 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 119 PM EDT WED JUL 27 2005 MDZ001-PAZ023-029>032-WVZ021>023-041-271815- FAYETTE PA-GARRETT MD-GREENE PA-INDIANA PA-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA- 119 PM EDT WED JUL 27 2005 ...THUNDERSTORMS... THUNDERSTORMS WERE POPPING UP ACROSS PORTIONS OF SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA THIS AFTERNOON. THE MOST ACTIVE STORMS WERE NEAR MORGANTOWN WEST VIRGINIA AND JUST SOUTHEAST OF DONEGAL IN WESTMORELAND COUNTY. THE STORMS WERE MOVING TO THE EAST ABOUT 35 MPH. BE ALERT FOR BRIEF HEAVY DOWNPOURS...WINDS THAT COULD GUST TO 30 MPH AND FREQUENT DANGEROUS LIGHTNING. IN FACT...CLOUD TO GROUND LIGHTNING IS OCCURRING AT THE RATE OF ABOUT 250 STRIKES AN HOUR. IF YOU HEAR THUNDER SEEK SHELTER INDOORS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:15 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 45 min |
| Jul 26, 8:51 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 69 min |
| Jul 26, 9:21 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 69 min |
| Jul 26, 8:06 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 69 min |
| Jul 26, 8:19 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 71 min |
| Jul 26, 8:33 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 57 min |
| Jul 26, 9:09 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 81 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.